Extreme Cold/Wind Chill, Athens
- When
- January 27, 8:00 AM EST to January 30, 11:00 AM EST
- Where
- Athens forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Arctic air poured into southeast Ohio on the 27th. A clear night with diminishing winds resulted in temperatures mostly in the minus 5 to minus 20 degree range across southeast Ohio.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Arctic air poured into southeast Ohio on the 27th. A clear night with diminishing winds resulted in temperatures mostly in the minus 5 to minus 20 degree range across southeast Ohio.
At dawn on Tuesday the 28th, preliminary data indicated the coldest temperature from the official cooperative observers network was 21 degrees below zero from New Lexington.
Some of the other minimum temperature readings around dawn on the 28th from cooperative observers included minus 9 at Jackson, minus 8 at Newport, minus 7 at Marietta, and minus 6 at Gallipolis.
Some unofficial readings included a minus 20 from Corning in Perry County and a minus 16 from McConnelsville in Morgan County. A minus 14 was reported from both Zaleski in Vinton County and Watertown in Washington County. Readings of minus 13 to minus 17 were reported around the town of Athens.
The night of Jan 28th into Jan 29th was another bitter cold night with readings in interior southeast Ohio very similar to the previous night. New Lexington reached minus 22 degrees, Beverly minus 16, Waterloo minus 13, Jackson minus 10.
With the Ohio River filled with broken ice, communities along the river were colder at dawn on the 29th. Marietta observed 11 below zero. Newport reached down to 10 below zero, while Gallipolis fell to minus 8, and South Point reached minus 2.
Some unofficial readings from the 29th included minus 21 at Corning, minus 19 along Interstate 77 in northern Washington County, minus 18 at Ohio University in Athens, plus Zaleski in Vinton County and McConnelsville in Morgan County. A minus 17 was reported in Wellston in Jackson County.
The 3rd clear night was not quite as bitter, but still resulted in temperatures dipping below zero in many areas for dawn on Thursday the 30th. New Lexington had 10 below zero. Some unofficial readings also included minus 10 at Ohio University and Zaleski.
The 3 day cold wave finally broke that afternoon, as temperatures rose to either side of freezing with sunshine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 27, 5:46 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
546 AM EST MON JAN 27 2014
.SYNOPSIS...
ARCTIC FRONT EARLY TODAY WITH GUSTY WINDS AND TEMPERATURE DROP.
COLDEST AIR HERE TONIGHT THROUGH WEDNESDAY NIGHT. MILDER TREND BEGINS
THURSDAY AFTERNOON.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG ARCTIC COLD FRONT MAKING ITS WAY THROUGH THE CWA
CURRENTLY...ABOUT TO THE OHIO RIVER AS OF 430 AM. STATIONS TO THE NW
HAVE EXPERIENCED 35-45 MPH WINDS WITH THE FRONT. SOME LIGHT SNOW
ALONG AND BEHIND THE FRONT...BUT MODELS NOT REAL EXCITED ABOUT
IT...AND UPSTREAM OBS/RADAR CONFIRM THAT THERE IS NOT A WHOLE LOT OF
SNOW FALLING. STILL...HAVE A PERIOD OF SNOW MOVING ACROSS WITH LESS
THAN AN INCH FOR THE LOWLANDS...AND 1-2 AT HIGHER ELEVATIONS IN THE
WV MOUNTAINS. HAVE WINTER WEATHER ADVISORY IN EFFECT...MAINLY FOR
BRIEF PERIODS OF LOW VISIBILITY IN BLOWING SNOW. TEMPERATURES WILL
DROP QUICKLY BEHIND THE FRONT...A 20 DEGREE DROP IN LESS THAN 2
HOURS NOT UNREASONABLE. THEN TEMPS WILL CONTINUE TO DROP THROUGH THE
REMAINDER OF THE DAY AND TONIGHT. WINDS WILL RELAX SOME THROUGH THE
DAY TODAY...BUT STILL STRONG ENOUGH TO NECESSITATE WIND CHILL
HEADLINES LATE THIS AFTERNOON THROUGH TUESDAY MORNING. ANY LINGERING
SNOW SHOWERS SHOULD END IN THE MOUNTAINS TONIGHT...WITH SOME
SCATTERED FLURRIES STILL POSSIBLE AS CLOUDS BEGIN TO BREAK UP.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE MOST SIGNIFICANT CHANGE WAS TO MODERATE/INCREASE SLIGHTLY...
THE LOW TEMPERATURE TUESDAY NIGHT IN OUR SOUTHERN COUNTIES...MAINLY
CHARLESTON ON SOUTH AND EAST...INCLUDING THE BECKLEY. PICTURING
SOME MID DECK CLOUDS...ASSOCIATED WITH THE RARE SOUTHEAST SNOW STORM
ON TUESDAY INTO TUESDAY NIGHT. SO HAVE THE COLDEST TEMPERATURES
TUESDAY NIGHT ACROSS NORTHERN WV INTO SOUTHEAST OHIO AND DOWN INTO
NORTHEAST KENTUCKY.
THINKING WINDS SHOULD STAY RELATIVELY LIGHT TUESDAY NIGHT AND AGAIN
WEDNESDAY NIGHT. YET...MORE FLOW AT 925 TO 850 MBS ACROSS NORTHERN
OHIO MAY AFFECT COUNTIES LIKE PERRY. SO..AS ALWAYS WILL NEED TO
MONITOR FOR MORE WIND CHILL HEADLINES.
RIGHT NOW...HAVE THE COLD SPOTS TUESDAY NIGHT AROUND MINUS 10 TO
MINUS 14F. KEPT TEMPERATURES WEDNESDAY NIGHT COLDER THAN MOS
GUIDANCE...WITH BELOW ZERO STILL IN THE WV MOUNTAIN VALLEYS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS HAS BEEN ADVERTISED FOR A FEW DAYS...PATTERN CHANGE IN THE CARDS
BY THE WEEKEND AS MORE OF A ZONAL FLOW ACROSS THE E CONUS TAKES
SHAPE AMID A STRENGTHENING RIDGE S OF FL CORRESPONDING WITH A FLIP
IN THE PNA. WHILE THIS SPELLS A BREAK FROM THE COLD...IT WILL COME
AT THE EXPENSE OF UNSETTLED WX FRI-MON. MODEL MAYHEM CONT REGARDING
LOCATION OF WAVY BOUNDARY WHICH IS CRITICAL FOR PRECIP TYPES. WILL
CONT TO GO WITH A GENERAL RAIN/SNOW SETUP ACROSS THE AREA AS THE
FINER DETAILS PROBABLY WON/T BECOME REALIZED UNTIL LATER ON THIS
WEEK. OF NOTE...SHOULD THE WARMER SOLUTION INDEED PAN OUT...THEN QPF
AMOUNTS WILL HAVE TO BE MONITORED ALONG WITH HOW THE ICE REACTS ON
THE SMALLER RIVERS AS WE COME OUT OF THE ICE BOX.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
STRONG ARCTIC FRONT MOVING INTO WV AT THIS TIME...WITH GUSTY WINDS
AND SOME LIGHT SNOW. EXPECT BRIEF GUSTS IN THE 30-40KT RANGE THIS
MORNING AS WINDS TURN FROM SW TO NW...AND THEN LINGERING NW
GUSTING TO 20-35 KTS THROUGH MUCH OF THE DAY. SCALED BACK ON SNOW
PER OBS AND RADAR...BUT STILL LEFT IN SOME MVFR VISIBILITIES ACROSS
THE SOUTH...WITH IFR IN THE NORTHERN MOUNTAINS. CEILINGS SLOW TO
FALL...BUT OUT TO THE WEST SEEING SOME MVFR CIGS...AND ANTICIPATE
DROPS INTO MVFR CIGS AT ALL TAF SITES EARLY THIS MORNING. WITH
SUCH COLD AIR...SHOULD START TO SEE CLOUDS SCATTER OUT ACROSS THE
WEST LATE IN THE DAY. GUSTY NORTHWEST WINDS CONTINUE WITH FALLING
TEMPERATURES THROUGH THE TAF PERIOD.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: AS UPSLOPE EFFECT BEGINS COULD GET LOWER
VISIBILITIES IN SNOW. CEILINGS MAY IMPROVE MORE RAPIDLY THAN
FORECAST THIS AFTERNOON.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY L M M M H H M M M M M M
HTS CONSISTENCY M H M M M M H H H H H H
BKW CONSISTENCY L M M M M M L M M M M L
EKN CONSISTENCY L M M M M M L L L L L L
PKB CONSISTENCY L M H H H H H H M M M M
CKB CONSISTENCY M M M M L L L L L L L L
AFTER 12Z TUESDAY...
NO WIDESPREAD IFR EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ005>011-
013>020-024>034.
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR WVZ005>011-013>020-024>040.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
WVZ035>040-046-047.
WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR WVZ046-047.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ066-067-
075-076-083>087.
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR OHZ076-083-085>087.
WIND CHILL WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR OHZ066-067-075-084.
KY...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR KYZ101>103-
105.
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR KYZ101>103-105.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ003-004.
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 1 PM EST
TUESDAY FOR VAZ003-004.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...30
AVIATION...MZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 410 AM EST MON JAN 27 2014 KYZ101>103-105-OHZ076-083-085>087-VAZ003-004-WVZ005>011-013>020- 024>034-280915- GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-JACKSON OH-MEIGS-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING- 410 AM EST MON JAN 27 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. VERY COLD TEMPERATURES ARE PREDICTED TUESDAY NIGHT AND WEDNESDAY NIGHT...HOWEVER WINDS ARE EXPECTED TO BE LIGHT. IF STRONGER WINDS BECOME APPARENT...WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ035>040-280915- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 410 AM EST MON JAN 27 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. VERY COLD TEMPERATURES ARE PREDICTED TUESDAY NIGHT AND WEDNESDAY NIGHT...HOWEVER WINDS ARE EXPECTED TO BE LIGHT. IF STRONGER WINDS BECOME APPARENT...WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-084-280915- PERRY-MORGAN-ATHENS-VINTON- 410 AM EST MON JAN 27 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. VERY COLD TEMPERATURES ARE PREDICTED TUESDAY NIGHT AND WEDNESDAY NIGHT...HOWEVER WINDS ARE EXPECTED TO BE LIGHT. IF STRONGER WINDS BECOME APPARENT...WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-280915- POCAHONTAS-RANDOLPH- 410 AM EST MON JAN 27 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. VERY COLD TEMPERATURES ARE PREDICTED TUESDAY NIGHT AND WEDNESDAY NIGHT...HOWEVER WINDS ARE EXPECTED TO BE LIGHT. IF STRONGER WINDS BECOME APPARENT...WIND CHILL HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
9 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485648, 485649, 485650, 485651, 485652, 485653, 485654, 485655, 485656.